Thunderstorm Wind, Lauderdale
- When
- September 12, 2:37 PM CST
- Where
- Lauderdale County, 1.49 mi NNW of Cloverdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.950, -87.780
Trees and power lines were knocked down.
A cluster of thunderstorms developed during peak afternoon heating. One of these storms produced an isolated report of damaging wind in Lauderdale County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A cluster of thunderstorms developed during peak afternoon heating. One of these storms produced an isolated report of damaging wind in Lauderdale County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 12, 12:58 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 158 PM CDT Sat Sep 12 2020 .NEAR TERM...(Tonight) Issued at 158 PM CDT Sat Sep 12 2020 Inverted sfc trough remains in place invof the cntrl TN Valley this Sat afternoon, and is translating into clusters of showers/tstms, mainly across portions of NW AL. A weak upper disturbance is also gradually lifting to the NNE over parts of west/mid TN into north MS/NW AL, and is likely aiding in some of the convective development. Elsewhere, deep layer SE flow is allowing iso/sct areas of showers, along with a few storms, to develop over portions of north GA into NE AL/srn mid TN. This activity should generally continue into the early evening hrs before diminishing some with the loss of daytime heating. A thickening moisture column coupled with some weak training of cells back to the south may translate into some locally heavy rainfall at times, mainly over portions of NW AL until later this evening. Given the high moisture content, some rain chances will remain in place into the overnight hrs, as early morning lows Sun fall predom into the lower 70s/near 70F. .SHORT TERM...(Sunday through Monday night) Issued at 158 PM CDT Sat Sep 12 2020 Moisture/rainfall may then become more aligned to a weak frontal boundary draped from the OH Valley SW into the Mid South/srn Plains areas going into the day Sun. This would translate into a noticeable gradient in rain chances from NW AL ewd, with higher the prob located to the west. This weak front then drifts SE Sun night into Mon, with again higher rain chances located along/just ahead of the front into NW AL. Afternoon temps on Sun look to trend near seasonal, with highs mainly in the upper 80s for most spots, before temps fall into the upper 60s/near 70F Sun night. The wx heading into the new work week may then become more dependent on the eventual track of Tropical Cyclone Sally, as the system approaches the north cntrl Gulf. Outer rainbands associated with this system main begin to spread WNW during the day Mon, aided by an increase in latent heating. These rain chances will then diminish Mon evening, although a low prob will continue into early Tue morning given the likelihood of a tropical air mass developing over much of the region. Afternoon highs on Mon look to climb predom into the mid/upper 80s, before dropping into the upper 60s Mon night. .LONG TERM...(Tuesday through Friday) Issued at 158 PM CDT Sat Sep 12 2020 As we head into the long term, the primary weather concern will be TS Sally and any potential impacts we may see here in the TN Valley. Early next week Sally will move into the North-Central Gulf Coast but start to lose momentum as it encounters weaker steering flow and a stalled boundary. This boundary is expected to be south of us and the convergence is where the greatest rainfall will occur, but we could still see some showers and thunderstorms up here on Tuesday. Tropical moisture will start to stream in on Tuesday but really pick up on Wednesday as we get a better fetch of Gulf moisture, rising PWATs to 2 inches. Look for TS Sally to bring increased rain chances through Thursday to the TN Valley, with the highest coverage during the afternoon hours. With the amount of moisture in place, these storms are expected to bring heavy rainfall. Will be watching trends in upcoming guidance to see if there is better agreement in the position of the front, how far the moisture plume reaches and the track of Sally once it is inland. With the increase in rainfall and cloud cover, will see cooler temps in the lower 80s, maybe the upper 70s, linger through the week. Overnight lows will be in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1212 PM CDT Sat Sep 12 2020 An inverted sfc trough invof the area is translating into shra/tsra, mainly across NW AL near the KMSL terminal. Additional shra/tsra are possible across the remainder of the area later this afternoon, as latent heating increases. Brief MVFR conds are possible in/near any of the heavier rainfall. Much of this convection should taper off later this evening to the north, as max heating diminishes, with VFR conds generally prevailing into Sun morning. SE winds near 10kt will become light/var this evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...09 LONG TERM...JMS AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 225 PM CDT Sat Sep 12 2020 ALZ001>010-016-TNZ076-096-097-131100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 225 PM CDT Sat Sep 12 2020 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will continue into the evening hours, mainly for portions of northwest Alabama. Brief gusty winds and locally heavy rainfall are possible with some of these storms, especially for northwest Alabama. Minor flooding of roads and low lying areas are possible in areas which receive multiple rounds of heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms are anticipated each day, as a stalled frontal boundary across the Tennessee Valley will begin to interact with increasing amounts of tropical moisture. Brief gusty wind and locally heavy rainfall will again be possible with some of these storms. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
The Columbus AFB radar (KGWX), 127 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and power lines were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921274.